Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 135, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 17, 2010, 6:28 PM CDT for 5 counties in Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 17, 2010, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Kandiyohi County, MN, Renville County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:17 PM CDT | TSTM WND DMG | Pennock, MN | DOWNED POWER LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
336
WUUS53 KMPX 172328
SVRMPX
MNC023-067-129-151-173-180030-
/O.NEW.KMPX.SV.W.0135.100717T2328Z-100718T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANDIYOHI COUNTY IN CENTRAL MINNESOTA...
SOUTHEASTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
EASTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
EAST CENTRAL YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...
RENVILLE COUNTY IN CENTRAL MINNESOTA...
* UNTIL 730 PM CDT
* AT 624 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 9 MILES WEST OF KERKHOVEN...OR ABOUT 13
MILES SOUTHEAST OF BENSON...AND MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
WILLMAR...
OLIVIA...
MINNESOTA FALLS...
CLARA CITY...
KERKHOVEN...
SACRED HEART...
RAYMOND...
RENVILLE...
PRINSBURG...
PRIAM...
DANUBE...
BECHYN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.
&&
LAT...LON 4536 9477 4447 9476 4470 9533 4477 9555
4537 9523
TIME...MOT...LOC 2328Z 275DEG 38KT 4515 9544
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:05 PM CDT, 23 minutes earlier.
Area forecast discussion, Jul 17, 6:05 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 605 PM CDT SAT JUL 17 2010 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OCCURRING OVER THE AREA THIS AFTERNOON INTO THIS EVENING. AIRMASS WAS VERY PRIMED FOR THE DEVELOPMENT OF SUPERCELL ACROSS MUCH OF FORECAST AREA. THIS THE MAIN FOCUS WILL BE OVER WESTERN INTO SOUTH CENTRAL MINNESOTA. WEAK CAP OVER SOUTHWEST MN...EXPECTED TO ERODE BY LATE AFTERNOON OR EARLY THIS EVENING. THUNDERSTORMS CONTINUE TO FIRE ALONG AND NORTH OF WARM FRONT BOUNDARY OVER CENTRAL MN. MOST OF THE THUNDERSTORMS HAVE BEEN ELEVATED...SO THE MAIN THREATS OVER OUR AREA THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. ONCE THE CAP ERODE NEAR THE WARM SECTOR SOUTH INTERSTATE 94...EXPECT SOME ISOLATED TORNADOES TO DEVELOP. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP INTO A MESOSCALE CONVECTIVE SYSTEM OVER SOUTHERN MN...WITH MOVES THE BULK OF THE SEVERE WEATHER BY 10 PM SOUTH OF OUR CWA. LATER TONIGHT...MORE OF HEAVY RAIN THREAT AS A SERIES OF SHORT WAVES MOVE ACROSS THE AREA OVERNIGHT. MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD BE OUT OF OUR FORECAST AREA BY MIDNIGHT...EXCEPT OVER PARTS OF WEST CENTRAL WI AND EXTREME SOUTH CENTRAL MN. HYDROLOGICAL CONCERNS...THUNDERSTORMS ARE EXPECTED TO TRAIN OVER PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MN TONIGHT. SEVERAL WEAK SHORTWAVE TROUGHS MOVING OVER THE UPPER MIDWEST TONIGHT...EXPECT A BACKWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX TO DEVELOPS OVER WESTERN MN LATER THIS EVENING. PRECIP WATER VALUES OF 2.00 TO 2.50 INCHES ARE FORECAST OVER THIS AREA. EVEN WITH FORECAST QPF 3.00 OR 4.00 INCHES. IT SHOULD NOT BE A PROBLEM ON THE MAIN STEMS OF THE RIVERS TONIGHT. NEXT CHANCE OF THUNDERSTORMS IS MONDAY AS ANOTHER WEAK SHORT WAVE TROUGH. LONG RANGE FORECAST...MODELS DIFFER ON THE THREAT OF PRECIPITATION FOR THE UPPER MIDWEST THROUGH END OF THE WORK WEEK. GFS MODEL KEEPS MUCH OF THE FORECAST AREA DRY...WHILE THE PERSISTENT EUROPEAN MODEL KEEPS US WET THROUGH FRIDAY. WL LEAN MORE TOWARDS THE EUROPEAN MODEL...AS SEVERAL MINOR IMPULSES RIDE OVER THE UPPER RIDGE OVER THE UPPER MIDWEST. TIMING OF THE INITIATION OF THUNDERSTORMS WILL BE CRITICAL. && .AVIATION.../00Z TAF ISSUANCE/ WITH COLD FRONT STILL WEST OF MOST OF THE TAF SITES EARLY THIS EVENING. THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TONIGHT. THE LATEST IR SATELLITE LOOP SHOWED A LINE OF THUNDERSTORMS WITH A COUPLE OF MESOSCALE CONVECTIVE COMPLEXES OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. WEATHER CONDS WILL LOWER TO MARGINAL TO IFR CONDS IN AND NEAR THUNDERSTORMS AS THESE SYSTEMS COME ACROSS THE AREA OVERNIGHT. ONCE THE STORMS EXIT THE AREA LATE TONIGHT AND EARLY SUNDAY MORNING...CONDS WILL IMPROVE TO SCATTERED TO BROKEN CLOUDS ROUGHLY BETWEEN 4000-5000 FEET AGL. KMSP...FRONTAL BOUNDARY OVER EASTERN SODAK WILL MOVE EAST THROUGH THE METRO AREA OVERNIGHT. WEATHER CONDS EXPECTED TO IMPROVE AFTER MIDNIGHT. WINDS SOUTHEAST TO SOUTH 10 TO 20 KNOTS...THEN SHIFTING TO NORTHWEST 10 TO 15 KNOTS AFTER THE FRONTAL PASSAGE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jul 17, 11:44 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1144 AM CDT SAT JUL 17 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1144 AM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE AREA REMAINS UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WEST CENTRAL AND CENTRAL MINNESOTA THIS AFTERNOON...WITH SOME OF THESE STORMS LIKELY BECOMING SEVERE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE AREA THIS EVENING. INITIALLY THE PRIMARY THREAT WILL BE LARGE HAIL WITH A FEW TORNADOES POSSIBLE. DURING THE EVENING AND INTO THE OVERNIGHT THE PRIMARY THREAT WILL BECOME DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEEK AHEAD LOOKS LIKE A CONTINUATION OF AN ACTIVE WEATHER PATTERN WITH THUNDERSTORMS ALREADY RETURNING BY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO TONIGHT.
In the hours before
Local storm report, Jul 17, 5:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 E WATERTOWN 44.97N 93.77W
07/17/2010 E1.75 INCH CARVER MN TRAINED SPOTTER
&&
JLMLocal storm report, Jul 17, 5:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL N MOTLEY 46.34N 94.64W
07/17/2010 E1.00 INCH MORRISON MN PUBLIC
&&
DFCLocal storm report, Jul 17, 5:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG WATERTOWN 44.96N 93.85W
07/17/2010 CARVER MN LAW ENFORCEMENT
DAMAGE REPORTED OF ROOFS...CARS...TREES AND FIELDS
&&
DFCSpecial weather statement, Jul 17, 5:44 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 544 PM CDT SAT JUL 17 2010 MNZ060-068>070-172330- CARVER-DAKOTA-HENNEPIN-SCOTT- 544 PM CDT SAT JUL 17 2010 ...STRONG THUNDERSTORMS MOVING OVER CARVER...DAKOTA...HENNEPIN AND SCOTT COUNTIES THROUGH 630 PM CDT... AT 543 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHANHASSEN. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. && LAT...LON 4497 9321 4475 9327 4484 9364 4502 9357 TIME...MOT...LOC 2244Z 296DEG 18KT 4487 9352 JLT
Local storm report, Jul 17, 5:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL STAPLES 46.36N 94.80W
07/17/2010 E2.75 INCH TODD MN LAW ENFORCEMENT
TREES DOWN.
0535 PM HAIL STAPLES 46.36N 94.80W
07/17/2010 E2.75 INCH TODD MN LAW ENFORCEMENT
DAMAGE TO BUILDING
&&
JLMLocal storm report, Jul 17, 6:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG WATERTOWN 44.96N 93.85W
07/17/2010 CARVER MN EMERGENCY MNGR
STRIPPED CROPS AND DAMAGED SIDING
&&
JLMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:15 PM CDT | Special Weather Statement | MPX | Kandiyohi, Swift | 60 min |
| Jul 17, 1:08 PM CDT | Special Weather Statement | MPX | Swift | 52 min |
| Jul 17, 1:16 PM CDT | Special Weather Statement | MPX | Todd | 44 min |
| Jul 17, 1:39 PM CDT | Tornado Warning | MPX | Stearns, Todd | 51 min |
| Jul 17, 1:49 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 56 min |
| Jul 17, 1:58 PM CDT | Tornado Warning | MPX | Douglas, Todd | 47 min |
| Jul 17, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Stearns, Todd | 40 min |
| Jul 17, 2:48 PM CDT | Special Weather Statement | MPX | Benton | 42 min |
| Jul 17, 2:56 PM CDT | Tornado Warning | MPX | Stearns | 34 min |
| Jul 17, 3:28 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 62 min |
| Jul 17, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 62 min |
| Jul 17, 4:19 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Meeker, Wright | 26 min |
| Jul 17, 4:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Wright | 60 min |
| Jul 17, 4:58 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Wright | 47 min |
| Jul 17, 5:10 PM CDT | Tornado Warning | MPX | Morrison, Todd | 65 min |
| Jul 17, 5:44 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Jul 17, 5:49 PM CDT | Tornado Warning | MPX | Morrison | 41 min |
| Jul 17, 6:12 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 63 min |
| Jul 17, 6:25 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 50 min |
| Jul 17, 6:54 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs, Morrison | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.